Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Ibuprofen 800 mg

LasVegasLLasVegas Posts: 95
edited 06/11/2012 - 8:48 AM in Pain Medications
Two months ago, I was rear-ended in car accident. Neck and lumbar pain. Besides Percocet and Flexeril pills, I was prescribed Ibuprofen 800mg. Take 1 tablet, 3 x daily. I have no idea except to think this Ibuprofen was prescribed to me to reduce inflammation, right?

I have had daily heartburn for over 3 years and chew on Pepcid Complete (or generic comparable chewables) for relief, so I am concerned about taking Ibuprofen.

Thought Ibuprofen increases likeliness of ulcers and ulcer symptoms such as heartburn? Is there another effective med that could be used instead of Ibuprofen, without the heartburn/ulcer symptoms?

Is Ibuprofen suppose to be taken for many months/long term or just for the 1st month or so and then replaced by another comparable med that is less damaging to the stomach?

Might as well cut to the chase and get a script for something that is not going to give me heartburn or ulcers, yet will be effective to reduce inflammation, provide a bit of relief from pain/stiffness, etc.

Anybody with experience, please share your thoughts.



    Ibuprofin is counted among the "non-steroidal anti-inflammatory" drugs - so yes, that's what it is - an anti-inflammatory. There are quite a few NSAID's, so you can talk to your Dr about them. I LOVE the 800mg Ibuprofin - I LOVE anti-inflammatories, but like you I have a lot of side effects. The heartburn/GI problems I could live with (NSAID's seem to burn me ALL the way through!) - but I also get terrible skin problems (my entire head seems to get covered in thick, scaly skin) and my hair falls out (!) - and that I could not live with. However, I do still periodically take ibuprofin (not the OTC pills - they seem to make heartburn worse), but the big white Motrin (800mg) because it's the only thing that really attacks the cause of the pain (opoids, etc., for me, are just masking the pain, but the NSAID's bring down the inflammation). I always take the pill with food or milk (I hate milk, but it really works well for me to take with pills - settles the stomach). And I don't lie down until at least 1/2 hour after I've taken them.

    I also used to take Celebrex - which was GREAT because I really felt it attacking inflammation in my back - but the skin side effects were too bad. The NSAID's long term also affect your heart and I believe the liver.

    So - talk to your Dr, see what else they can offer you in the NSAID range, if the heartburn is too bad from ibuprofin. It also depends on how chronic your problem is/how long you think you will be taking the drugs. Obviously, the longer you take them, the more likely you will get those long term side effects.

    I also think ice is good for inflammation (made a big difference for me when I started using an icepack regularly), and there are some posts around about anti-inflammatory foods (you'd have to research - but it's things like - ginger is good; alcohol and tomatoes are bad).

    Anyway, best of luck. Do some searches in the little blue search box above and I'm sure you'll find out a lot more.
  • Well, yes, ibuprofen can cause gastric ulcers, more frequently at higher doses.

    But heartburn can also be a side effect of opiates, because they tend to relax the valves at both the top and bottom of the stomach, increasing reflux and decreasing gastric motility.

    Ask me how I know, sigh.

    They are now packaging NSAIDs with medications that are supposed to protect the stomach, and it's possible your doctor could suggest one of these.

Sign In or Register to comment.